Thunderstorm Wind, Scott
- When
- July 7, 4:51 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -84.510
A few trees were reported down on Niggs Creek Road in Oneida.
Moderately to highly unstable air was in place across much of the Southern Appalachian region as a mesoscale convective system rolled southeast out of the Lower Ohio Valley generating straight line wind damage over a broad area during the late afternoon through mid evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Moderately to highly unstable air was in place across much of the Southern Appalachian region as a mesoscale convective system rolled southeast out of the Lower Ohio Valley generating straight line wind damage over a broad area during the late afternoon through mid evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 2:23 PM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 323 PM EDT THU JUL 7 2016 .SHORT TERM (This Afternoon through Friday)... A fairly similar setup this afternoon as compared to yesterday afternoon with a shortwave trough and MCS to the NW and another area of showers and storms to the E. The main difference is the amount of cloud cover at this hour compared to yesterday. Widespread showers and storms this morning produced a decent canopy of cloud cover. Due to this, temperatures are running about 5 to 10 degrees cooler than yesterday. There are a few exceptions of course with Chattanooga and a few locations in the Southern Valley currently in the upper 80s and low 90s. The MCS to the west will move into the area late this afternoon and evening. Expect there will be an increase in coverage along and ahead of this boundary over the next few hours with high SBCAPE values across Middle Tennessee and South-Central Kentucky. These values decrease to the east due to the cloud cover. However, if a few breaks occur, there could be some values in the 1500-2500 J/Kg range across the Plateau. The latest RAP indicates that 0-6 km bulk shear values will range from 40-50 kts later this afternoon, which would be impressive for the time of year but the location and timing of the precipitation are not in good agreement with the current trends. Other models are struggling with timing and location of precip. as well but the average deep layer shear values are around 25-35 kts. Therefore, not overly impressive but enough to potentially maintain the intensity of the line, especially if slightly higher instability values are realized. For now, will continue with the mention of strong to marginally severe storms in the HWO with damaging winds and heavy rainfall being the main threats. With the break in between the precipitation, drainage basins have been given sometime to recover with 3-hr FFG values generally from around 2-3 inches. Will not be issuing a Flash Flood Watch at this time but expect there will be a couple of areas of localized flash flooding. The line of showers and storms will push east tonight with patchy fog developing after midnight. By Friday morning, most of the precip. will be to the east with another upper level trough moving across the Upper Mississippi River Valley into the Great Lakes. A cold front associated with this system will move across the Mississippi River Valley into the Ohio River Valley during the day. Most of the area should remain dry during the morning with some uncertainty as to how much cloud cover will remain. PW values will remain elevated with values in the 1.8- 2.0 inch range. Models indicate that showers and storms will develop ahead of this boundary during the peak heating of the day. The NAM is very aggressive with SBCAPE values as high as 4500 J/Kg. The GFS is much more reasonable with values in the 2000-3000 J/Kg range with 0-6 km bulk shear values in the 35-45 kt range. Overall, the parameters look to line up fairly well, especially for locations north of I-40. The main threats with these storms again will be damaging winds and localized flash flooding. The threat will be dependent on how much cloud cover there is Friday morning and early afternoon. For now, it appears there will be enough of a threat to introduce strong to severe storms in the HWO for Friday afternoon and evening. .LONG TERM (Friday night through Thursday)... Starting this period with afternoon showers particularly over southwest VA lingering through at least the first half of the night. This is in association with a shortwave and associated weak frontal boundary. Saturday another shortwave will translate across western KY and West TN into the forecast area. Low-level easterly flow means the atmosphere may be slightly drier compared to recent days limiting shower and thunderstorm activity on Saturday confining it more across the southern TN Valley. Better rain chances occur area-wide on Sunday and Sunday night ahead of a stronger, slow moving upper trough. Rainfall chances persist on the northern edge of the upper high for the remainder of the forecast period. Temperatures are expected to be near seasonal normals. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 76 98 74 94 / 20 20 20 40 Knoxville McGhee Tyson Airport, TN 73 93 74 91 / 60 40 40 30 Oak Ridge, TN 73 94 75 91 / 60 40 40 30 Tri Cities Airport, TN 70 90 71 88 / 40 50 60 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/AC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 252 PM EDT THU JUL 7 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-081900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 252 PM EDT THU JUL 7 2016 /152 PM CDT THU JUL 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA OF CONCERN WILL BE LOCATIONS ALONG AND WEST OF INTERSTATE 75. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION LATE FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA OF CONCERN WILL BE LOCATIONS ALONG AND NORTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT THU JUL 7 2016
TNZ041-073-074-072145-
SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-COCKE SMOKY MOUNTAINS TN-
459 PM EDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND SOUTHWESTERN COCKE
COUNTIES UNTIL 545 PM EDT...
AT 458 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GATLINBURG...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...GATLINBURG...PIGEON FORGE...PITTMAN CENTER...
HARTFORD...HARRISBURG...MCMAHAN...ROUNDTOP MOUNTAIN S.P....
WEARS VALLEY...COSBY...ELKMONT...GREAT SMOKY MOUNTAINS N.P....
FAIRGARDEN AND SEYMOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES! THIS STORM IS PRODUCING CLOUD TO GROUND
LIGHTNING...PLEASE SEEK SHELTER NOW!
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.
LAT...LON 3567 8366 3571 8368 3571 8370 3580 8375
3581 8374 3584 8377 3593 8372 3594 8369
3595 8369 3587 8331 3582 8326 3585 8318
3583 8311 3576 8315 3573 8319 3573 8324
3569 8326 3566 8330 3566 8335 3557 8349
TIME...MOT...LOC 2058Z 288DEG 20KT 3575 8349
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT THU JUL 7 2016
TNZ067-068-072200-
ROANE TN-LOUDON TN-
517 PM EDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROANE AND LOUDON
COUNTIES UNTIL 600 PM EDT...
AT 517 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUDON...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...LOUDON...GREENBACK...
BRADBURY AND TELLICO VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.
LAT...LON 3576 8451 3593 8444 3589 8426 3581 8417
3578 8417 3577 8418 3576 8415 3574 8417
3571 8417 3570 8416 3567 8416 3567 8415
3564 8416
TIME...MOT...LOC 2117Z 288DEG 19KT 3583 8439
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT THU JUL 7 2016
TNZ040-041-070-073-074-072215-
SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-
536 PM EDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER...
SOUTHEASTERN JEFFERSON AND SOUTHERN COCKE COUNTIES UNTIL 615 PM
EDT...
AT 536 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEVIERVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...NEWPORT...PIGEON FORGE...PITTMAN CENTER...HARTFORD...
HARRISBURG...FAIRGARDEN...CHESTNUT HILL...DEL RIO...COSBY...
BIRD CROSSING...WATERVILLE AND GREAT SMOKY MOUNTAINS N.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.
LAT...LON 3581 8360 3598 8353 3594 8296 3578 8301
3579 8308 3577 8311 3577 8316 3573 8319
3573 8324 3572 8326 3571 8325
TIME...MOT...LOC 2136Z 284DEG 23KT 3589 8349
AMP.23The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
14 thunderstorm wind. Local standard time, as filed.
A few trees were reported down on Niggs Creek Road in Oneida.
Several trees were reported down throughout the county.
A few trees were reported down along highway 101 at Beaver Dam Creek.
A large tree was reported down along highway 297 eight miles northwest of Jacksboro near Pioneer.
Two trees were reported down in Clairfield near the Claiborne and Campbell County line.
A few trees were snapped or uprooted in Madisonville.
A large tree was blown down which then brought down power lines in Wears Valley.
A few trees were downed near Maynardville.
A few trees were reported down near Wears Valley.
Several trees were reported down with numerous power outages in Farragut.
Several trees were reported down across Northern Jefferson County.
Numerous trees were reported down county-wide.
Numerous trees were reported down county-wide.
Numerous trees were reported down three miles east of Newport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635153, 635154, 635152, 635155, 635156, 635157, 635158, 635159, 635160, 635161, 635162, 635163, 635164, 635165.